Alert archive / Ohio / Winter Storm Watches in 2021
Winter Storm Watch 1, NWS Wilmington, OH
NWS Wilmington, OH issued this winter storm watch at Jan 29, 2021, 3:58 AM EST for 9 counties in Ohio; Wayne County, Indiana. It took effect at Jan 30, 2021, 7:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 29, 2021, 3:58 AM EST (08:58 UTC)
- In effect from
- Jan 30, 2021, 7:00 PM EST
- Expired
- Jan 30, 2021, 3:51 AM EST
- In force
- Issued by
- NWS Wilmington, OH
Counties Wayne County, IN, Auglaize County, OH, Champaign County, OH, Darke County, OH, Hardin County, OH, Logan County, OH, Mercer County, OH, Miami County, OH, Shelby County, OH, Union County, OH
The radar
The Cincinnati radar (KILN), 101 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 9.0 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1110 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
117 WWUS41 KILN 290858 WSWILN URGENT - WINTER WEATHER MESSAGE National Weather Service Wilmington OH 358 AM EST Fri Jan 29 2021 INZ050-OHZ026-034-035-042>045-051-052-292200- /O.NEW.KILN.WS.A.0001.210131T0000Z-210201T1200Z/ Wayne-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-Miami- Champaign- Including the cities of Richmond, Kenton, Ada, Celina, Coldwater, Wapakoneta, St. Marys, Greenville, Sidney, Bellefontaine, Marysville, Troy, Piqua, Tipp City, and Urbana 358 AM EST Fri Jan 29 2021 ...WINTER STORM WATCH IN EFFECT FROM SATURDAY EVENING THROUGH MONDAY MORNING... * WHAT...Heavy wet snow possible. Total snow accumulations of 5 to 8 inches possible. * WHERE...Portions of East Central Indiana and Central and West Central Ohio. * WHEN...From Saturday evening through Monday morning. * IMPACTS...Travel could be very difficult to impossible. The hazardous conditions could impact travel Saturday night into Sunday. * ADDITIONAL DETAILS... The heaviest snow will fall on Saturday night into Sunday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$
3 follow-up statements
414 WWUS41 KILN 290911 WSWILN URGENT - WINTER WEATHER MESSAGE National Weather Service Wilmington OH 411 AM EST Fri Jan 29 2021 INZ050-OHZ026-034-035-042>045-051-052-292200- /O.CON.KILN.WS.A.0001.210131T0000Z-210201T1200Z/ Wayne-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-Miami- Champaign- Including the cities of Richmond, Kenton, Ada, Celina, Coldwater, Wapakoneta, St. Marys, Greenville, Sidney, Bellefontaine, Marysville, Troy, Piqua, Tipp City, and Urbana 411 AM EST Fri Jan 29 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM SATURDAY EVENING THROUGH MONDAY MORNING... * WHAT...Heavy wet snow possible. Total snow accumulations of 5 to 8 inches possible. * WHERE...Portions of East Central Indiana and Central and West Central Ohio. * WHEN...From Saturday evening through Monday morning. * IMPACTS...Travel could be very difficult to impossible. The hazardous conditions could impact travel Saturday night into Sunday. * ADDITIONAL DETAILS... The heaviest snow will fall on Saturday night into Sunday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$
798 WWUS41 KILN 292031 WSWILN URGENT - WINTER WEATHER MESSAGE National Weather Service Wilmington OH 331 PM EST Fri Jan 29 2021 INZ050-OHZ026-034-035-042>045-051-052-301000- /O.CON.KILN.WS.A.0001.210131T0000Z-210201T1200Z/ Wayne-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-Miami- Champaign- Including the cities of Richmond, Kenton, Ada, Celina, Coldwater, Wapakoneta, St. Marys, Greenville, Sidney, Bellefontaine, Marysville, Troy, Piqua, Tipp City, and Urbana 331 PM EST Fri Jan 29 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM SATURDAY EVENING THROUGH MONDAY MORNING... * WHAT...Heavy wet snow possible. Total snow accumulations of 5 to 8 inches possible. * WHERE...Portions of East Central Indiana and Central and West Central Ohio. * WHEN...From Saturday evening through Monday morning. * IMPACTS...Travel could be very difficult to impossible. The hazardous conditions could impact the morning commute. * ADDITIONAL DETAILS... The heaviest snow will fall on Saturday night into Sunday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$
956 WWUS41 KILN 300851 WSWILN URGENT - WINTER WEATHER MESSAGE National Weather Service Wilmington OH 351 AM EST Sat Jan 30 2021 OHZ026-034-035-042>045-301700- /O.UPG.KILN.WS.A.0001.210131T0000Z-210201T1200Z/ /O.NEW.KILN.WS.W.0001.210130T2300Z-210201T0000Z/ Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH- Including the cities of Kenton, Ada, Celina, Coldwater, Wapakoneta, St. Marys, Greenville, Sidney, Bellefontaine, and Marysville 351 AM EST Sat Jan 30 2021 ...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 7 PM EST SUNDAY... * WHAT...Heavy wet snow expected. Total snow accumulations of 5 to 7 inches. * WHERE...Portions of Central and West Central Ohio. * WHEN...From 6 PM this evening to 7 PM EST Sunday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. Additional information can be found at www.weather.gov/iln as well as on our Facebook and Twitter pages. && $$ INZ050-OHZ051-052-301700- /O.UPG.KILN.WS.A.0001.210131T0000Z-210201T1200Z/ /O.NEW.KILN.WW.Y.0005.210130T2300Z-210131T1800Z/ Wayne-Miami-Champaign- Including the cities of Richmond, Troy, Piqua, Tipp City, and Urbana 351 AM EST Sat Jan 30 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 1 PM EST SUNDAY... * WHAT...Wet snow expected. Total snow accumulations of 4 to 6 inches. The snow will begin to mix with rain Sunday morning. * WHERE...In Indiana, Wayne County. In Ohio, Miami and Champaign Counties. * WHEN...From 6 PM this evening to 1 PM EST Sunday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Additional information can be found at www.weather.gov/iln as well as on our Facebook and Twitter pages. && $$ INZ058-059-OHZ046-053>056-060>062-301700- /O.NEW.KILN.WW.Y.0005.210130T2300Z-210131T1800Z/ Fayette IN-Union IN-Delaware-Clark-Madison-Franklin OH-Licking- Preble-Montgomery-Greene- Including the cities of Connersville, Liberty, West College Corner, Delaware, Springfield, London, West Jefferson, Plain City, Columbus, Newark, Eaton, Camden, Dayton, Kettering, Beavercreek, Fairborn, and Xenia 351 AM EST Sat Jan 30 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 1 PM EST SUNDAY... * WHAT...Wet snow expected. Total snow accumulations of 3 to 5 inches. The snow will begin to mix with rain late tonight into Sunday morning. * WHERE...Portions of East Central Indiana and Central and West Central Ohio. * WHEN...From 6 PM this evening to 1 PM EST Sunday. * IMPACTS...Travel could be very difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Additional information can be found at www.weather.gov/iln as well as on our Facebook and Twitter pages. && $$ INZ066-OHZ063>065-070>074-301700- /O.NEW.KILN.WW.Y.0005.210130T2300Z-210131T1400Z/ Franklin IN-Fayette OH-Pickaway-Fairfield-Butler-Warren-Clinton- Ross-Hocking- Including the cities of Brookville, Washington Court House, Circleville, Lancaster, Pickerington, Hamilton, Middletown, Fairfield, Oxford, Mason, Lebanon, Springboro, Wilmington, Blanchester, Chillicothe, and Logan 351 AM EST Sat Jan 30 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 9 AM EST SUNDAY... * WHAT...Wet snow expected. Total snow accumulations of 1 to 3 inches. The snow will begin to mix with rain later tonight into Sunday morning. * WHERE...Portions of Southeast Indiana and Central, South Central and Southwest Ohio. * WHEN...From 6 PM this evening to 9 AM EST Sunday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Additional information can be found at www.weather.gov/iln as well as on our Facebook and Twitter pages. && $$ INZ073>075-KYZ091>093-OHZ077>082-088-301700- /O.NEW.KILN.WW.Y.0005.210130T2300Z-210131T1100Z/ Ripley-Dearborn-Ohio-Boone-Kenton-Campbell-Hamilton-Clermont- Brown-Highland-Adams-Pike-Scioto- Including the cities of Batesville, Milan, Versailles, Lawrenceburg, Aurora, Rising Sun, Florence, Burlington, Oakbrook, Covington, Erlanger, Independence, Newport, Alexandria, Cincinnati, Milford, Georgetown, Mount Orab, Hillsboro, Greenfield, West Union, Peebles, Waverly, Piketon, Portsmouth, and Wheelersburg 351 AM EST Sat Jan 30 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM EST SUNDAY... * WHAT...Wet snow expected. The snow will mix with rain at times and change to all rain late tonight into early Sunday morning. Total snow accumulations of 1 to 2 inches. * WHERE...Portions of Southeast Indiana, Northern Kentucky and South Central and Southwest Ohio. * WHEN...From 6 PM this evening to 6 AM EST Sunday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Additional information can be found at www.weather.gov/iln as well as on our Facebook and Twitter pages. && $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this winter storm watch went out at Jan 29, 3:58 AM EST, 0 minutes earlier.
Area forecast discussion, Jan 29, 3:58 AM EST, 0 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
358 AM EST Fri Jan 29 2021
.SYNOPSIS...
High pressure will result in dry conditions today and tonight. A
low pressure system will move through the Ohio Valley Saturday
into Sunday, bringing accumulating snow and rain to the region.
&&
.NEAR TERM /THROUGH TODAY/...
Lower level clouds have generally worked east of our area early
this morning with a fair amount of clearing currently across
our south. However, in northwesterly flow aloft, we are seeing
some mid/high level clouds drifting down into our area. This
will likely result in some partly to mostly cloudy skies at
times for this morning. Otherwise, surface high pressure will
continue to move east across the region through this afternoon,
with mostly sunny skies expected. Temperatures will remain
seasonably cool with highs ranging from the upper 20s north to
the lower 30s in the south.
&&
.SHORT TERM /TONIGHT THROUGH 6 PM SATURDAY/...
The high will shift east of the area tonight as a
developing mid/upper level low moves across the southern
Plains. Ahead of this, increasing southwesterly flow will
develop through the day on Saturday across the mid Ohio Valley.
An axis of mid level energy will pivot northeast into our area
late in the day on Saturday, accompanied by an initial axis of
isentropic lift. This should allow for an axis of pcpn to pivot
up into southwest portions of our area late in the day. Thermal
profiles suggest this would likely start off as mainly rain or
a rain snow mix with little in the way of snow fall accumulation
expected through late afternoon. Highs on Saturday will range
from the mid 30s in the northeast to the lower 40s in the far
southwest.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
A filling, vertically stacked, low pressure system will enter the
Ohio Valley from the west on Saturday night. East of the low around
8PM Saturday, surface temperatures over the area are likely to be
near freezing north of the Ohio river and in the middle 30s near and
south of the river. Surface dewpoints will likely be very low- in
the lower teens- representing a dry layer of air near the surface.
Moisture and upper level forcing associated with the approaching low
also makes it into the Ohio Valley around 8PM and precipitation is
expected to start overspreading the region from the west. Initially,
precipitation will have a hard time reaching the surface due to low
level dry air, but eventually the column will saturate and allow
hydrometeors to reach the surface. As the column saturates,
evaporative cooling will lead to falling surface temperatures around
the onset of precipitation. Precipitation is likely to start off as
a rain/snow mix near the Ohio River and mostly snow north of the
river due to cool surface temperatures and deep saturation through a
cold, moist layer aloft farther north. Precipitation should
overspread the entire area by around midnight.
As the night progresses, 850 hPa temperatures warm from the south
(representing a warm layer aloft) due to increasing warm air
advection. This warm layer will likely lead to precipitation slowly
changing over from snow to a wintry mix of rain and snow, and
eventually plain rain due to melting of frozen hydrometeors aloft.
This line of wintry mix may start just north of the Ohio River then
progress northward through the night into Sunday morning as the line
approaches somewhere around I-70 Sunday morning. It is around this
time frame- 12 AM Sunday to 8AM Sunday- that snowfall totals along
and north of I-70 are likely to be highest due to snow supportive
thermal profiles overlapping with increasing forcing at the nose of
a 850 hPa LLJ.
Later on Sunday around the afternoon timeframe, 850 temperatures
peak as the low moves overhead along with surface temperatures
reaching near 40 by the Ohio River and middle 30 along the I-70
corridor. Precipitation intensity may be diminished by this time and
the rain/snow line may progress northward anywhere from near I-70 to
even northern Ohio. With a warmer thermal profile and insolation
during the day, any snowfall accumulations are likely to be reduced
during the daytime hours on Sunday. Also, a transition to plain
rain is still possible everywhere Sunday afternoon, although it is
looking less probable that locations well north of I-70 change over
completely.
The surface low then moves east of the area Sunday night and colder
air works in behind the low along with increased chances of snow
once again in the cold thermal profile. Any snowfall behind the low
is expected to be fairly light and less than an inch.
With all of this said, snowfall totals for the event are likely
going to exceed 3 inches near I-70 and points north with totals of
up to 6 inches not being out of the realistic realm of
possibilities. Locations between I-70 and the Ohio River may see
totals from around an inch by the river to up to 3 or 4 inches
closer to I-70 with most of the snow falling Saturday night. Given
the expected travel disruptions, possibility of reaching warning
criteria, and this being the largest event in the past couple of
years, a Winter Storm Watch has been issued north of I-70 in western
Ohio where snow total are expected to be highest. Most areas south
of I-70 and north of the Ohio River are also likely to receive a
Winter Weather Advisory at a later time.
High pressure then moves over the area from Monday through Thursday
morning leading to near average temperatures and tranquil weather.
The next chances for precipitation may then arrive later
Thursday.
&&
.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
SC is shifting east/eroding from the west across our area this
morning and should move out of the eastern TAFs over the next
couple of hours. These are mostly VFR cigs but suppose we could
see a brief period of MVFR cigs before the SC moves out.
Meanwhile, some mid level clouds drifting down across the
southern Great Lakes may affect the northern TAF sites through
daybreak. Otherwise, high pressure will continue to build into
the area from the west with VFR conditions expected through the
remainder of the TAF period.
OUTLOOK...MVFR/IFR conditions are possible with precipitation
on Saturday, Sunday, and Monday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Winter Storm Watch from Saturday evening through Monday
morning for OHZ026-034-035-042>045-051-052.
KY...None.
IN...Winter Storm Watch from Saturday evening through Monday
morning for INZ050.
&&
SYNOPSIS...JGL
NEAR TERM...JGL
SHORT TERM...JGL
LONG TERM...Campbell
AVIATION...JGLHazardous weather outlook, Jan 28, 3:48 PM EST, 12 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 348 PM EST Thu Jan 28 2021 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-292100- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke- Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison- Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway- Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown- Highland-Adams-Pike-Scioto- 348 PM EST Thu Jan 28 2021 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A low pressure system moving through the Ohio Valley will bring snow and rain to the region Saturday night into Sunday. Accumulating snow will be likely, especially for areas north of the Ohio River. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Winter Storm Watches in Ohio, 2021Winter Storm Watches in Indiana, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.